Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 276, NWS Morristown, TN

June 18, 2011Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 18, 2011, 5:05 PM EDT for Clay County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 5:05 PM EDT (21:05 UTC)
Expired
Jun 18, 2011, 5:45 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Clay County, NC

The radar

The Knoxville radar (KMRX), 126 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:30 PM EDTTSTM WND DMGHayesville, NCSEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 11:05 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS54 KMRX 182105
SVRMRX
NCC043-182145-
/O.NEW.KMRX.SV.W.0276.110618T2105Z-110618T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...

* UNTIL 545 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAYESVILLE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  TUSQUITEE AND SHOOTING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT 
SATURDAY EVENING FOR SOUTHWEST NORTH CAROLINA.

&&

LAT...LON 3502 8396 3505 8397 3510 8388 3514 8385
      3515 8378 3516 8375 3516 8365 3509 8357
      3505 8356 3501 8351 3500 8348 3499 8349
      3498 8400
TIME...MOT...LOC 2105Z 276DEG 31KT 3503 8383

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:21 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 18, 3:21 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT SAT JUN 18 2011

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...WEAK FRONTAL BOUNDARY
STRETCHED ACROSS THE REGION DURING THE SHORT TERM WITH A SERIES OF
IMPULSES MOVING THROUGH.  ASSOCIATED CONVECTION IS EXPECTED AS EACH
WAVE MOVES ACROSS THE MRX CWA.  CURRENT ACTIVITY WILL MOVE OUT THIS
EVENING WITH ANOTHER ROUND EXPECTED LATE TONIGHT INTO SUNDAY
MORNING.  A THIRD ROUND IS POSSIBLE SUNDAY AFTERNOON WITH BEST
CHANCES OVER NORTHER AREAS.  MODERATE TO HEAVY RAINFALL AND BRIEF
WIND GUSTS WILL BE THE MAIN THREAT WITH EACH ROUND OF CONVECTION.

.LONG TERM (MONDAY THROUGH SATURDAY)...A FEW SHOWERS OR
THUNDERSTORMS MAY LINGER OVER NORTHERN LOCATION INTO MONDAY...
OTHERWISE...UPPER LEVEL RIDGE MOVES IN FOR MONDAY AND TUESDAY.  A
SLOW MOVING COLD FRONT PUSHES IN LATE WEDNESDAY INTO WEDNESDAY
NIGHT.  THIS FRONT WILL LINGER OVER THE AREA AND PROVIDE OUR BEST
CHANCE OF CONVECTION ON THURSDAY.  WILL KEEP SOME LOW POPS INTO
FRIDAY AS THE SYSTEM EXITS THE AREA WITH DRY CONDITIONS EXPECTED TO
RETURN FOR SATURDAY.  GUIDANCE NUMBERS LOOK GOOD AND KEPT
TEMPERATURES CLOSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  95  71  97  71 /  40  30  10  10  10
KNOXVILLE AIRPORT, TN    69  92  70  94  69 /  50  40  20  10  10
OAK RIDGE, TN            70  92  70  94  69 /  50  40  20  10  10
TRI CITIES AIRPORT, TN   66  89  66  91  65 /  50  50  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 18, 3:04 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 AM EDT SAT JUN 18 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
304 AM EDT SAT JUN 18 2011 /204 AM CDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY THIS MORNING
WILL MOVE TOWARDS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON...
BRINGING THE POTENTIAL FOR A FEW SEVERE STORMS WITH DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A NORTHWEST FLOW PATTERN ALOFT WILL LINGER OVER THE SOUTHERN
APPALACHIAN REGION THROUGH SUNDAY NIGHT...BRINGING THE POSSIBILITY
OF SEVERAL THUNDERSTORM COMPLEXES FROM THE MID MISSISSIPPI AND OHIO
RIVER VALLEYS. THESE THUNDERSTORM COMPLEXES MAY AFFECT THE SOUTHERN
APPALACHIAN REGION ON SUNDAY...BRINGING THE POTENTIAL FOR DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH SUNDAY
NIGHT.

In the hours before

Special weather statement, Jun 18, 2:11 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT SAT JUN 18 2011

NCZ060-061-TNZ086-087-181915-
CHEROKEE NC-CLAY NC-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
211 PM EDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...CLAY AND CHEROKEE
COUNTIES UNTIL 315 PM...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STECOAH TO 7 MILES
SOUTHWEST OF TAPOCO...WHICH WAS MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Jun 18, 3:42 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
06/18/2011                   SEQUATCHIE         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN DUNLAP. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 18, 4:18 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             CALHOUN                 35.30N 84.75W
06/18/2011  E1.00 INCH       BRADLEY            TN   AMATEUR RADIO

&&
Local storm report, Jun 18, 4:41 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SOUTH PITTSBURG         35.02N 85.71W
06/18/2011                   MARION             TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 18, 4:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
06/18/2011                   HAMILTON           TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 18, 5:02 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 NW BENTON             35.19N 84.67W
06/18/2011                   POLK               TN   LAW ENFORCEMENT

            4 TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:38 PM EDTSevere Thunderstorm WarningMRXCherokee67 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.